Hail, Waupaca
- When
- July 1, 11:16 AM CST
- Where
- Waupaca County, 2.4 mi NE of Northland
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 44.620, -89.160
A thunderstorm dropped golf ball size hail as it passed through northwest Waupaca County.
An upper level disturbance and weak cold front combined to produce thunderstorms, some of which became severe, in central and eastern Wisconsin. The storms dropped hail as large as golf balls in Waupaca County, and snapped and uprooted numerous trees at many locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An upper level disturbance and weak cold front combined to produce thunderstorms, some of which became severe, in central and eastern Wisconsin. The storms dropped hail as large as golf balls in Waupaca County, and snapped and uprooted numerous trees at many locations. A spotter in Mountain (Oconto Co.) measured 2.15 inches of rain in just one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 5:11 AM CST, 6 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 611 AM CDT Sun Jul 1 2018 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Monday Issued at 334 AM CDT Sun Jul 1 2018 Outflows from convection last evening dropped dewpoints into the refreshing low to middle 60s early this morning across portions of central and east-central Wisconsin. Otherwise, scattered showers and isolated thunderstorms were moving across the region early this morning. Temperatures were in the middle 60s to lower 70s. Through 15z this morning, followed the latest trends of the HRRR which indicated a diminishing trend in the precipitation shortly after sunrise through mid morning. Convection is expected to refire late this morning and this afternoon ahead of a cold front. Models indicating a 70 knot jet streak at 300 mb moving across the region to aid in the lift with the cold front. Models also indicating 1000 to 2000 J/KG of cape and shear values of 25 to 35 knot to support severe thunderstorms. Bufkit soundings did show strong low level winds around 5,000 feet around 40 knots to support damaging wind gusts, while the wet bulb zero heights around 10,000 feet supported large hail. The greatest risk of severe storms will be from noon to 8 pm. For swimmers on Lake Michigan beaches, there is an increased risk of rip currents this afternoon and evening due to high wave action. Any lingering precipitation should exit far eastern Wisconsin by 9 pm. Drier air will advect into the area as high pressure builds into the state. Did add some patchy fog across north-central Wisconsin where the typical low spots could go calm and allow for patchy fog to form. The typical cold spots across the north could drop into the lower to middle 50s while readings only drop into the upper 50s to middle 60s south. On Monday, another warm day is on tap with highs in the 80s. Humidity readings will be much more tolerable than what we experienced this weekend. Latest model trends supported adding a chance of thunderstorms across the far north late Monday afternoon. .LONG TERM...Monday Night Through Saturday Issued at 334 AM CDT Sun Jul 1 2018 The main highlights for this forecast period include a warm, humid airmass that will impact the region on the Fourth of July (Wednesday) and Thursday, and the next chance for storms on Thursday with the passage of a cold front. The large scale pattern at the beginning of this forecast period remains in a zonal flow with the jet situated from the Pacific Northwest to Quebec. A shortwave trough will begin to deepen over the Pacific Northwest throughout Tuesday with high pressure associated over the eastern U.S. This will leave any chances for convection to pop up well to the west of Wisconsin. By Wednesday morning, a shortwave traveling along the mean flow will move towards the north central U.S. With this shortwave causing a trough in the mean flow, some ridging will build over Wisconsin for Wednesday afternoon. This will cause warm, moist air to move over the region leaving high temperatures in the upper 80s to lower 90s and heat indices in the upper 90s for the holiday. For the remainder of Wednesday, model guidance picks up on the development of a surface cold front over North Dakota, South Dakota, and Minnesota. There is some uncertainty amongst the models with the passage of the frontal boundary over Wisconsin. The GFS and ECMWF appear to be in agreement for Thursday afternoon with the Canadian NH showing a slower moving cold front passing early Friday morning. This causes uncertainty on when and where the convection will impact the region Thursday. Depending on the passage of the frontal boundary, high temperatures on Thursday may or may not hold with the hot, humid air in place. With the current set up of the high pressure still over the region Thursday afternoon, high temperatures should reach into the middle 80s to lower 90s with heat indices approaching triple digits. Once the frontal boundary exits the region by roughly Friday morning, the strong ridge of high pressure will shift west for Friday. High temperatures should be slightly cooler in the lower to middle 80s with decreasing humidity values. The mean flow will then switch to a northwest flow causing less active conditions with slightly cooler temperatures in the lower 80s for next weekend. && .AVIATION...for 12Z TAF Issuance Issued at 605 AM CDT Sun Jul 1 2018 There will be a lull in the precipitation through 15z across the area, then showers and storms are expected to redevelop late this morning into the afternoon. Scattered thunderstorms are expected late this morning into early this evening. Some of the stronger storms will be capable of producing strong wind gusts and large hail. Outside the storms, gusty south to southwest winds are expected with gusts to around 30 knots. MVFR CIGS are expected at times today into this evening across north-central Wisconsin. Any showers or storms across eastern Wisconsin will end by 9 pm as they move east of the area. Winds are expected to veer to the west or northwest tonight. Some patchy fog is possible late tonight across north-central Wisconsin. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement from noon CDT today through late tonight for WIZ022-040-050. && SHORT TERM.....Eckberg LONG TERM......Hykin AVIATION.......Eckberg
Hazardous Weather Outlook National Weather Service Green Bay WI 1018 AM CDT Sun Jul 1 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1018 AM CDT Sun Jul 1 2018 ...SEVERE THUNDERSTORMS WITH TORNADOES, DAMAGING WINDS, AND LARGE HAIL POSSIBLE THIS AFTERNOON... This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop in western Wisconsin mid-day, and move northeast across the area this afternoon. Some of the storms are likely to be severe and produce damaging wind gusts and large hail. Tornadoes are also possible with the storms. The greatest potential for severe storms will be east of a line from Wisconsin Rapids to Wausau to Iron Mountain, Michigan, and will occur between noon and 800 pm. Gusty south winds will produce large waves on Lake Michigan, which will lead to an increased risk of strong currents and hazardous swimming conditions at Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms late Monday afternoon and Monday night across far north-central Wisconsin. Severe weather is not expected with these storms. The next chance for thunderstorms arrives Wednesday into Thursday. The potential for severe weather with these storms is uncertain this far in advance. Hot and humid weather is forecast to return Wednesday and Thursday with heat indices approaching 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely to be needed this afternoon. LMZ521-522-541>543-021100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1018 AM CDT Sun Jul 1 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Thunderstorms may pose a significant hazard to boaters on the bay and lake this afternoon and early this evening. Gusty south winds will also create hazardous conditions for small craft. Patchy dense fog is also possible, mainly on the lake. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms on Wednesday into Thursday. Skowronski
Special Weather Statement National Weather Service Green Bay WI 1149 AM CDT Sun Jul 1 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1149 AM CDT Sun Jul 1 2018 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE IN CENTRAL, EAST-CENTRAL, AND NORTHEAST WISCONSIN THIS AFTERNOON... Atmospheric conditions are becoming increasingly favorable for severe thunderstorms with damaging winds and large hail during the afternoon hours. A risk for tornadoes also exists. Although severe storms are possible across the entire area, the greatest risk is south and east of a line from Wisconsin Rapids to Wausau to Iron Mountain, Michigan. The time to prepare for the severe storms is now. If you are going to be outdoors during the afternoon, be ready to move to a sturdy shelter if storms develop or a warning is issued. If boating, have a way to closely monitor weather information, and be prepared to get off the water before storms arrive in the area. Skowronski
Special Weather Statement
National Weather Service Green Bay WI
1201 PM CDT SUN JUL 1 2018
WIZ020-031-036-037-011745-
Waupaca WI-Shawano WI-Portage WI-Menominee WI-
1201 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PORTAGE...CENTRAL
MENOMINEE...NORTHWESTERN WAUPACA AND WESTERN SHAWANO COUNTIES UNTIL
1245 PM CDT...
At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 15 miles east of Stevens Point, moving northeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wittenberg, Amherst, Keshena, Neopit, Legend Lake, Iola, Marion,
Tigerton, Gresham and Rosholt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4449 8941 4468 8930 4468 8923 4481 8922
4503 8910 4503 8898 4506 8898 4494 8855
4442 8918
TIME...MOT...LOC 1701Z 215DEG 31KT 4452 8925
MPCThe Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
14 thunderstorm wind, 5 hail. Local standard time, as filed.
A thunderstorm dropped golf ball size hail as it passed through northwest Waupaca County.
Thunderstorms winds downed a few trees in northwest Waupaca County. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees on County Highway M northeast of Neopit. The time of this report was estimated based on radar data.
Thunderstorm winds snapped and uprooted numerous trees near Crooked Lake.
A thunderstorm dropped golf ball size hail as it pass through northwest Waupaca County.
Quarter size hail fell in Mountain.
Thunderstorm winds snapped and uprooted more than 50 trees west of Mountain on County Highway W.
Thunderstorm winds downed multiple trees in Mountain.
Thunderstorm winds snapped multiple trees north of Breed.
Quarter size hail fell near Mountain.
Quarter size hail fell at High Falls Reservoir.
Thunderstorm winds downed multiple trees near McAllister.
Thunderstorm winds downed trees west of Appleton.
Thunderstorm winds downed many tree limbs near the 300 block of South Buchanan Street in Appleton.
Thunderstorm winds snapped and uprooted many trees, and knocked out power, in Shiocton.
Thunderstorm winds uprooted trees in Black Creek.
Thunderstorm winds snapped numerous tree branches on the north side of Green Bay.
Thunderstorm winds split a tree in half. The tree then fell on a house.
A spotter in western Brown County measured a thunderstorm wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773360, 773365, 773366, 773367, 773361, 773362, 773368, 773369, 773370, 773363, 773364, 773371, 773373, 773374, 773375, 773376, 773377, 773378, 773380.